Texas, 2021Flash Flood in Texas, July 4, 2021
July 4, 2021 · NWS EWX · 1 event in 1 county or zone
Thunderstorms developed along a stationary front in a very moist airmass. Some on these storms produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a stationary front in a very moist airmass. Some on these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 4, 1:07 PM CST, 18 minutes earlier.
Area forecast discussion, Jul 4, 1:07 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
207 PM CDT Sun Jul 4 2021
.SHORT TERM (Tonight through Monday Night)...
Control+C, Control+V. You could pretty much copy and paste
yesterday's forecast with today's forecast. The only small
difference is the lack of a meaningful mid-level impulse rounding
the eastern periphery of a Subtropical Ridge to the west of the CWA.
So far today, coverage has actually been quite a bit higher than it
was on Saturday, as high cirrus and residual cloud cover managed to
thin out a bit sooner. Additionally, an outflow boundary stabilized
locations to the north of the Highway 21 corridor yesterday, and
that has not been the case today, allowing for widespread isolated
showers and storms. Rainfall rates have been rather impressive, with
several sites in the LCRA network picking up a quick 1-2" in less
than 30 minutes. These types of rainfall rates will be common again
through early evening as any storm that forms will have plenty of
moisture to tap into. With PWATs up around 2.1-2.4", and sfc Td's in
the 71-79 range, locally heavy downpours are and will continue to be
the primary concern. Minor flooding could occur if any storms sit
over a location for more than 30 minutes, especially given these
crazy high rainfall rates.
The forecast remains largely unchanged for this evening. With
numerous events taking place through early evening and into late
evening, it's a good practice to continue monitoring the forecast as
isolated to scattered showers and storms will continue through at
least 8pm. Storms should be largely diurnally driven, so coverage
should rapidly decrease around or shortly after sunset. This should
result in a quiet later evening period for the region on this 4th of
July Holiday.
Monday will feature yet another chance for showers and storms.
Latest 12Z CAMs, like the FV3, ARW, TT WRF, and even the 12Z HRRR
are extremely bullish on the development of widespread showers and
thunderstorms in the afternoon and evening...I'm not buying it yet
given the poor performance of hi-res guidance the last few days, but
can you really blame 'em? In general, expect another diurnally
driven event, with showers and thunderstorms developing by around
lunchtime, with the threat continuing into the evening hours. Storms
should weaken and move out of the area after 9pm. For what it's
worth, WPC still has most of the area within a Marginal risk in
their Excessive Rainfall Outlook for Monday.
&&
.LONG TERM (Tuesday through Sunday)...
Not much change to the going forecast overall as we look to remain
in a cool, wet pattern through at least Thursday that may continue
into and perhaps even through next weekend. By Tuesday morning a
broad closed upper low will be in place along the gulf coast.
Although lowered H5 heights and resultant vort maxes will be
somewhat transient in amplitude and location, model guidance remains
in agreement that much of south-central Texas will see several
rounds of scattered to at times numerous showers and thunderstorms.
Consensus is that overall QPF through the week will likely be
highest over the southern half of the CWA, where widespread 2-4"
totals with locally higher amounts are expected. Along our northern
border, more on the order of 0.5-1.5" for the most part. The
greatest coverage and intensity will come each afternoon into the
early evening, but isolated activity is still expected most
overnights and mornings. Given the slow-moving nature of the
activity each day and high atmospheric moisture content, the risk
for excessive rainfall to impact isolated locations will exist
through at least Thursday. After that, there's added uncertainty in
the location and strength of the upper disturbance with some hints
that it will shift west and bring the focus for heavier rain to our
west/southwest counties. There is also the possibility that a
surface low attempts to develop late this week, increasing onshore
flow and convergence and leading to a continued risk for locally
heavy rain. Some may notice the absolutely insane CMC solution,
which leaves a closed low overhead and produces unbelievable amounts
of QPF across parts of the area Friday into Saturday. This can
certainly be discounted as an unrealistic outlier, but it is not out
of the question that isolated spots see 4-6+" rain totals by the end
of the long-term period and the potential is there for these amounts
to occur in a relatively short amount of time on any day this week.
Expect seasonal lows mainly in the 67-77 degree range, with cool
highs in the 80s to near 90. If indeed the drier solution were to
win out into next weekend, we'd see a warming trend begin, but in
the meantime high temps will run 5-10 degrees below normal for early
July this week.
&&
.PREV DISCUSSION... /ISSUED 1213 PM CDT Sun Jul 4 2021/
AVIATION (18Z TAFS)... /NEW/
Widely scattered showers and occasional thunderstorms are expected at
all three I-35 sites this afternoon and early evening. All sites will
be at risk for very heavy downpours in any storms that manage to go
over the 5 mile radius. Expect gusty winds briefly with any storms,
thus, have inserted at TEMPO at AUS through 21Z and through 22Z at
SAT/SSF. Believe that DRT should stay dry for the most part, but
cannot rule out a stray shower this afternoon through about 01Z.
Expecting VFR CIGs to make a return by early evening across the
board. Any showers or storms should come to an end by 01Z, followed
by MVFR CIGs by 09Z at AUS/SAT/SSF. IFR CIGs look like a good bet by
12Z at all three sites. More storms are expected on Monday,
especially after 18Z but confidence is low, so have gone with a
PROB30 for AUS/SAT for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 74 88 74 88 73 / 30 70 50 60 30
Austin Bergstrom Intl Airport 73 88 72 88 71 / 30 70 50 60 30
New Braunfels Muni Airport 74 89 74 87 73 / 30 70 50 60 40
Burnet Muni Airport 72 86 71 86 71 / 30 60 40 60 30
Del Rio Intl Airport 78 94 76 90 74 / 20 60 50 60 40
Georgetown Muni Airport 73 86 72 87 72 / 30 60 40 60 30
Hondo Muni Airport 74 88 73 85 72 / 30 70 50 60 50
San Marcos Muni Airport 73 88 72 87 72 / 30 70 50 60 40
La Grange - Fayette Regional 74 89 74 88 74 / 30 60 50 70 30
San Antonio Intl Airport 75 87 74 86 73 / 30 70 50 60 40
Stinson Muni Airport 77 89 75 87 75 / 30 70 50 60 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Morris
Long-Term...KCW
Decision Support...Hampshire
Hazardous weather outlook, Jul 4, 4:27 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
527 AM CDT Sun Jul 4 2021
TXZ171>173-183>194-202>209-217>225-228-051030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
527 AM CDT Sun Jul 4 2021
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Scattered to numerous showers and scattered thunderstorms are
expected mainly during the afternoon and early evening. Cloud to
ground lightning will be possible in and near any storms. In
addition, a few storms could produce localized minor flooding and
strong gusty winds up to 50 mph
No other hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered showers and thunderstorms are forecast Monday through
Friday, especially in the afternoon and evening hours. Cloud to
ground lightning will be possible in and near any storms. In
addition, a few storms could produce localized, minor flooding as
well as strong gusty winds.
No other hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Travis
- When
- July 4, 1:25 PM CST to 4:15 PM CST
- Where
- Travis County, 1.66 mi ENE of Austin Mabry to 1.62 mi ENE of Austin Mabry
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.327, -97.743
Thunderstorms produced heavy rain that led to flash flooding in northern Austin. A video on Twitter showed up to six inches of water on roadways at the intersection of Shoal Creek Blvd. and Hancock Blvd. along Shoal Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Rip Current in Maryland, July 4, 20211 death · 1 event
- Flash Flooding and Debris Flow in Arizona, July 4, 2021$800,000 · 5 events
- Flash Flood and Hail in Colorado, July 4, 2021$20,000 · 52 kt wind · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Flooding in Texas, July 4 to 5, 20216 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 4, 2021$6,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972210.